Alert archive / Colorado / Red Flag Warnings in 2021

Red Flag Warning 44, NWS Grand Junction, CO

September 11, 2021Moffat County, Rio Blanco County, Routt County, Colorado

NWS Grand Junction, CO issued this red flag warning at Sep 11, 2021, 4:00 AM MDT for Moffat County, Rio Blanco County, Routt County, Colorado. It took effect at Sep 11, 2021, 12:00 PM MDT. It was in force for 9 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2021, 4:00 AM MDT (10:00 UTC)
In effect from
Sep 11, 2021, 12:00 PM MDT
Expired
Sep 11, 2021, 9:00 PM MDT
In force
9 hr
Issued by
NWS Grand Junction, CO

Counties Moffat County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 149 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 4:35 PM MDTTSTM WND GST 541 Ne Rangely, COAWOS STATION K4V0 RANGELY 2E.
Sep 11, 5:20 PM MDTTSTM WND GST 75Meeker, COASOS STATION KEEO MEEKER AIRPORT.
Sep 11, 5:23 PM MDTTSTM WND GST 6518 Se Massadona, COMESONET STATION PIRC2 PINTO, MASSADONA 18SE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
3813 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WWUS85 KGJT 111000
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
400 AM MDT Sat Sep 11 2021

COZ200>202-120000-
/O.UPG.KGJT.FW.A.0038.210911T1800Z-210912T0300Z/
/O.NEW.KGJT.FW.W.0044.210911T1800Z-210912T0300Z/
Little Snake Forecast Area-Routt Forecast Area-
White River Forecast Area-
400 AM MDT Sat Sep 11 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 200, 201, 
AND 202...

The National Weather Service in Grand Junction has issued a Red
Flag Warning for dry thunderstorms, which is in effect from noon
today to 9 PM MDT this evening. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area, Fire Weather Zone 201 Routt Forecast Area 
  and Fire Weather Zone 202 White River Forecast Area.

* IMPACTS...Conditions may be favorable for easy ignition and 
  rapid spread of fires due to lightning from dry thunderstorms.

* THUNDERSTORMS...Widely scattered to scattered thunderstorms are
  expected to develop this afternoon and evening with lightning 
  and gusty outflow winds the primary concerns.

* OUTFLOW WINDS...Gusty and erratic winds are possible near any 
  showers or thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
554 
WWUS85 KGJT 112011
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
211 PM MDT Sat Sep 11 2021

COZ200>202-120300-
/O.CON.KGJT.FW.W.0044.000000T0000Z-210912T0300Z/
Little Snake Forecast Area-Routt Forecast Area-
White River Forecast Area-
211 PM MDT Sat Sep 11 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 200, 201, AND 202...

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area, Fire Weather Zone 201 Routt Forecast Area 
  and Fire Weather Zone 202 White River Forecast Area.

* IMPACTS...Conditions may be favorable for easy ignition and 
  rapid spread of fires due to lightning from dry thunderstorms.

* THUNDERSTORMS...Widely scattered to scattered thunderstorms 
  are expected to develop this afternoon and evening with 
  lightning and gusty outflow winds the primary concerns.

* OUTFLOW WINDS...Gusty and erratic winds are possible near any 
  showers or thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
867 
WWUS85 KGJT 120251
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
851 PM MDT Sat Sep 11 2021

COZ200>202-120400-
/O.EXP.KGJT.FW.W.0044.000000T0000Z-210912T0300Z/
Little Snake Forecast Area-Routt Forecast Area-
White River Forecast Area-
851 PM MDT Sat Sep 11 2021

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
THUNDERSTORMS FOR FIRE WEATHER ZONES 200, 201, AND 202...

Thunderstorms have ended across the warned zones with only
isolated showers expected to continue. Therefore, the Red Flag
Warning will be allowed to expire at 9 PM MDT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Sep 11, 3:58 AM MDT, 2 minutes earlier.

Area forecast discussion, Sep 11, 3:58 AM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
358 AM MDT Sat Sep 11 2021

.SHORT TERM...(Today through Sunday)
Issued at 310 AM MDT Sat Sep 11 2021

A few showers continue this morning over northern portions of the
CWA but they are very isolated in nature and continue to weaken.
Today, a weak cold front will slowly sag southward from Wyoming
and this boundary will be the focus of the convection today.
While best support remains to our north in the form of a 70kt jet
streak, we will still have enough instability and moisture to
allow some convection to fire. CAM guidance is also on-board with
this convection but latest runs are showing a bit of a northward
shift. Despite that, kept isolated to scattered convection in the
forecast with areas north of I-70 favored. Showers and a few
storms may linger overnight as a secondary shortwave moves across
the area, again, favoring areas north of the I-70 corridor. Model
soundings continue to show a very dry sub-cloud layer so do not
anticipate much in the rainfall department though some gusty winds
are likely. A few gusts near and under any convection may reach
40, if not 50 mph, at times this afternoon. Temperatures will
remain on the warm to hot side of things though they will be about
5 degrees cooler than what we've seen lately.

For Sunday, the shortwave will continue to bring some clouds and
showers along the Divide in the morning but by noon, most precip
will have ended outside the odd, stray shower. Partly cloudy skies
will be the rule with the usual afternoon gusty winds though they
should remain below 25 mph.

.LONG TERM...(Sunday night through Friday)
Issued at 310 AM MDT Sat Sep 11 2021

Another weak trough might just clip our WY/CO border late Sunday
night into Monday morning. Even if this occurs, QPF amounts are
on the light side and with dry conditions still in place, don't
look for much in the way of QPF. Another, somewhat deeper, trough
will approach the CWA for Tuesday but again, limited moisture and
upper level support will keep QPF on the low side. After that, dry
conditions set up as systems affect areas to our north and south.
Plenty of sunshine and mixing will give us some warm and breezy
afternoons with highs running about 10 degrees above average.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1118 PM MDT Fri Sep 10 2021

VFR conditions to prevail for the next 24 hours with passing mid
to high level clouds for most TAF sites. Calm and terrain driven
winds dictate flow overnight. Isolated storms are expected north
of I-70 this afternoon, with KVEL, KEEO and KHDN potentially
impacted. Outside of those TAF sites, some gusty surface winds are
expected.

&&

.FIRE WEATHER...
Issued at 310 AM MDT Sat Sep 11 2021

Was hesitant to upgrade the going fire weather watches with this
morning's package but as CAM guidance continues to show convection
firing this afternoon, and with gusty winds expected, a few fire
starts can't be ruled out. Considering that some fire starts were
reported yesterday over Salt Lake City's CWA, it's certainly
reasonable that we could see some as well due to critical fuels
and dry conditions in place. With that, the Fire Weather Watches
for CO Fire zones 200, 201, and 202 are now Red Flag Warnings for
dry lightning.

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon today to 9 PM MDT this evening for
     COZ200>202.

UT...None.
&&

SHORT TERM...TGR
LONG TERM...TGR
AVIATION...TGR
FIRE WEATHER...TGR
Hazardous weather outlook, Sep 10, 2:51 PM MDT, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
251 PM MDT Fri Sep 10 2021

COZ001>014-017>023-UTZ022>025-027>029-112100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
251 PM MDT Fri Sep 10 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorm development is possible
over portions of northeast Utah today. Gusty outflow winds over
45 mph will be the main threat from these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An increase in moisture will keep the threat of scattered
thunderstorm development in place through the weekend. Dry
thunderstorms may ignite wildfires across the northern zones on
Saturday. Gusty outflow winds will continue to be threats with
storms through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 3:46 PM MDTSpecial Weather StatementGJTRoutt29 min
Sep 11, 4:23 PM MDTSpecial Weather StatementGJTMoffat37 min
Sep 11, 5:55 PM MDTSpecial Weather StatementGJTMesa35 min

Nearby

Red Flag Warnings in Colorado, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.